Thursday, November 4, 2010

Two Step

A 70 year old smoker with HTN, hyperlipidemia, and diabetes presents with severe crushing chest pain and calls 911. The EKG en route is shown above. He is given an aspirin, nitroglycerin, and oxygen. On arrival to the emergency department, he is hemodynamically stable. On his way to the cath lab, he suddenly becomes profoundly hypotensive. Your exam reveals no new murmur, clear lungs, and distant heart sounds. Within a minute, he has a PEA arrest and dies. An autopsy is shown below.
Challenge: What happened?

First image is in the public domain. Second image shown under Fair Use.

4 comments:

daisy said...

ventricular free wall rupture --> tamponade

sid said...

Cardiac tamponade secondary to left ventricular rupture as a result of antero-septal myocardial infarction.

city said...

mi, rupture, tamponade

Craig Chen said...

Yes, you are all right! (unfortunately)
-
Two Step

The EKG shows an acute anterolateral infarct with reciprocal changes in the inferior leads. The clinical scenario here suggests rupture of the left ventricular free wall.

Sources: UpToDate, second image originally from Edwards, Cardiology: Fundamentals and Practice; Wikipedia.